Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Miami, FL

May 17, 2020Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 17, 2020, 5:03 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2020, 5:03 PM EDT (21:03 UTC)
Expired
May 17, 2020, 6:00 PM EDT
In force
57 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 83 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:05 PM EDTTSTM WND DMGParkland, FLAN NWS EMPLOYEE REPORTED SCATTERED SMALL TO MEDIUM SIZED TREE DOWNED TREE BRANCHES IN PARKLAND, NEAR THE PARKLAND FARMERS MARKET AND THE INTERSECTION OF PARKSIDE AND HOLMBERG. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS52 KMFL 172103
SVRMFL
FLC011-099-172200-
/O.NEW.KMFL.SV.W.0026.200517T2103Z-200517T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
503 PM EDT Sun May 17 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Broward County in southeastern Florida...
  Southeastern Palm Beach County in southeastern Florida...

* Until 600 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located over Parkland, or
  over Coral Springs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coral Springs, Pompano Beach, Sunrise, Boca Raton and Deerfield
  Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2618 8029 2627 8042 2657 8016 2650 8003
      2631 8006
TIME...MOT...LOC 2103Z 223DEG 10KT 2630 8026 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

13
1 follow-up statement
846 
WWUS52 KMFL 172150
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
550 PM EDT Sun May 17 2020

FLC011-099-172200-
/O.EXP.KMFL.SV.W.0026.000000T0000Z-200517T2200Z/
Broward FL-Palm Beach FL-
550 PM EDT Sun May 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 2618 8029 2627 8042 2657 8016 2650 8003
      2631 8006
TIME...MOT...LOC 2150Z 223DEG 10KT 2639 8016 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:44 PM EDT, 19 minutes earlier.

Area forecast discussion, May 17, 4:44 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Miami FL
444 PM EDT Sun May 17 2020

.Short Term (Today through Monday)...
A few showers and thunderstorms developed this afternoon and
evening across portions of the interior and East Coast near the
seabreeze. Gusty winds, lightning, and locally heavy rainfall will
be possible. Another round of fog/low stratus will be possible
again overnight, particularly over the interior but could spread
into the metro areas again during the early morning hours. This
would impact the morning commute and could be made worse in areas
with smoke from active wildfires.

Winds become more southerly tomorrow with showers and thunderstorms
again possible during the afternoon and evening. Coverage should be
greater across the interior, Lake Region, and East Coast north of
the Miami metro area due to the southerly flow. Once again gusty
winds, lightning, and locally heavy rainfall will be the primary
threats. Hot temperatures will continue with highs tomorrow ranging
from the upper 80s to mid 90s and heat indices near 100.

.Long Term (Tuesday through Saturday)...
An unsettled pattern continues with a trough extending from mid-
level low pressure diving southward from the upper midwest into the
Tennessee River Valley Tuesday into Wednesday. A surface frontal
boundary associated with this mid-level low will push across much of
Florida on Tuesday with the front potentially lingering over South
Florida by Tuesday afternoon and evening. A stream of tropical
moisture along this boundary emanating from the Caribbean towards
the Atlantic in the wake of Alberto could provide enough moisture
to support convection and possibly heavy rain chances, with a
focus along the east coast ahead of the frontal boundary.

Besides these synoptic scale features, there will also be the
potential for an east coast sea breeze to develop and push in from
the coast. Depending on where the sea breeze gets pinned will
impact where the focus for convection could be. The environment
will be capable of supporting stronger storms and some of those
could be efficient rain producers thanks to the available tropical
moisture. The Storm Prediction Center does highlight portions of
eastern South Florida as having a marginal risk of severe weather
on Tuesday. There is some uncertainty with the frontal boundary's
progress and the location that it will settle into for Wednesday.
Right now, the likelihood of the boundary sitting around the
region with the moisture remaining appear to be high enough that
heavy rain could again be possible with showers and storms on
Wednesday.

There is a chance that the drier air moving behind the frontal
boundary could arrive earlier on Wednesday instead of late Wednesday
into Thursday. This will need to be monitored as the week continues.
A brief drying trend with a potential dry slot on Thursday could
offer a day of relief if it does materialize. Still plenty of
solutions with moisture remaining over the area to end the week, so
kept the forecast mentions generally wet and unsettled outside of
any potential dry slot. The pattern this week presents some large
challenges with the frontal location and available moisture making
large differences between rainy days and the potential for dry
slots. Forecast confidence is moderate on Tuesday, becoming low
through the rest of the week.

&&

.Marine...
Fairly benign boating conditions are expected for the next couple of
days with only a slight chance of showers and thunderstorms for the
Lake and northern Atlantic. Rain chances increase heading into
midweek as a front stalls near the area, with widespread showers and
thunderstorms expected.

&&

.Prev Discussion... /issued 114 PM EDT Sun May 17 2020/

Aviation...
Mostly VFR conditions are expected today with some shra and tsra
development possible across the interior and East Coast this
afternoon. Fog/low stratus possible over the interior tonight that
could spread into the taf sites again. Another round of afternoon
shra and tsra possible tomorrow, with better coverage north of the
Miami terminals due to more southerly flow.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  73  90  73  87 /  20  40  50  70
Fort Lauderdale  75  88  76  87 /   0  20  40  70
Miami            75  89  76  88 /   0  20  40  60
Naples           75  88  73  85 /  10  20  60  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...32/MM
Aviation...32/MM
Short Term...32/MM
Long Term...02/RAG
Hazardous weather outlook, May 17, 10:07 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1007 AM EDT Sun May 17 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1007 AM EDT Sun May 17 2020

...Thunderstorms Possible This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few thunderstorms are possible this afternoon and
evening over the interior and East Coast. The primary hazards will
be lightning strikes, gusty winds, and locally heavy rainfall.

Visibility: Patchy fog is possible over most of South Florida
overnight tonight, with patchy smoke over the southern Everglades
and interior areas of Collier County due to wildfires.

Temperatures: Heat indices could reach 100 degrees over portions of
the interior and East Coast this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms across South Florida for the
middle to end of THIS week. Gusty winds, locally heavy rainfall,
lightning, and waterspouts will be possible with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, May 17, 3:56 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 WSW CORAL WAY VILLAGE 25.72N  80.34W
05/17/2020  E0.50 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            THUNDERSTORM HAIL

&&

EVENT NUMBER MFL2000065

SI
Special weather statement, May 17, 4:14 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
414 PM EDT Sun May 17 2020

FLZ073-074-173-172100-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
414 PM EDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
500 PM EDT...

* At 414 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over The Crossings, or over Kendall,
  moving east at 15 mph.

* Nickel size hail, funnel clouds, and winds in excess of 45 mph
  possible with this storm.

* Locations impacted include...
  Miami, Coral Gables, Key Biscayne, South Miami, Black Point,
  Kendall, The Redland, Pinecrest, Sweetwater, West Miami,
  Westchester, Glenvar Heights, Richmond West, Richmond Heights,
  Country Walk, Kendale Lakes, Palmetto Bay, Cutler Bay, University
  Of Miami and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2562 8010 2560 8013 2557 8012 2546 8015
      2562 8049 2577 8044 2572 8007
TIME...MOT...LOC 2014Z 284DEG 13KT 2566 8039

13
Local storm report, May 17, 4:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
433 PM EDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     1 SSW CORAL GABLES      25.72N 80.28W
05/17/2020  M42 MPH          MIAMI-DADE         FL   MESONET

            MESONET STATION 0081W 1.0 SW CORAL GABLES
            (WEATHERSTEM) REPORTED A 42 MPH WIND GUST AT
            4:10 PM.

&&

RAG
Special weather statement, May 17, 4:44 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
444 PM EDT Sun May 17 2020

FLZ067-068-071-072-168-172-172145-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
444 PM EDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD AND SOUTHEASTERN PALM
BEACH COUNTIES UNTIL 545 PM EDT...

* At 443 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  west of Coral Springs to Sunrise to Twin Lakes to Fort Lauderdale.
  Movement was north at 15 mph.

* Nickel size hail, funnel clouds, and winds in excess of 45 mph
  possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs, Pompano
  Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Tamarac, Wellington, Margate,
  Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach, Ocean
  Ridge and Lauderhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2669 8042 2656 8018 2652 8006 2649 8002
      2600 8008 2603 8019 2602 8035 2624 8055
TIME...MOT...LOC 2043Z 190DEG 11KT 2630 8042 2617 8027 2618 8018 2613
8011

13
Local storm report, May 17, 4:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     MARINE TSTM WIND 3 N KEY BISCAYNE        25.73N  80.16W
05/17/2020  M46 MPH          MIAMI-DADE         FL   MESONET

            MARINE THUNDERSTORM WIND GUST AT ROSENTIEL (U OF MIAMI)

&&

EVENT NUMBER MFL2000066

SI
Local storm report, May 17, 4:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
458 PM EDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     MARINE TSTM WIND 3 SW KEY BISCAYNE       25.66N  80.19W
05/17/2020  M42 MPH          AMZ630             FL   MESONET

            BISCAYNE BAY LIGHTHOUSE MARINE TSTORM WIND GUST

&&

EVENT NUMBER MFL2000067

SI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:03 PM EDTSpecial Weather StatementMFLBroward72 min
May 17, 3:12 PM EDTSpecial Marine WarningMFL93 min
May 17, 3:21 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade39 min
May 17, 3:59 PM EDTSevere Thunderstorm WarningMFLMiami-Dade46 min
May 17, 4:14 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
May 17, 4:16 PM EDTSpecial Marine WarningMFL59 min
May 17, 4:44 PM EDTSpecial Weather StatementMFLBroward61 min
May 17, 4:53 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
May 17, 5:20 PM EDTSpecial Marine WarningMFL55 min
May 17, 5:45 PM EDTSpecial Weather StatementMFLGlades60 min
May 17, 5:46 PM EDTSpecial Weather StatementMFLPalm Beach59 min
May 17, 5:53 PM EDTSpecial Weather StatementMFLPalm Beach67 min
May 17, 5:57 PM EDTSpecial Marine WarningMFL63 min
May 17, 6:11 PM EDTSevere Thunderstorm WarningMFLPalm Beach79 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.